Search results1 – 2 of 2
Epilepsy is a chronic illness affecting around 50 million people worldwide. Levetiracetam is an effective novel antiepileptic drug but can cause behavioural adverse…
Epilepsy is a chronic illness affecting around 50 million people worldwide. Levetiracetam is an effective novel antiepileptic drug but can cause behavioural adverse events. A total of 10-15 per cent people with intellectual disability (ID) already present with Behaviour that Challenges (BtC). Brivaracetam is postulated to have a distinct pharmacological profile compared with levetiracetam which may result in fewer behavioural adverse events.
This paper presents two cases of people with epilepsy and ID being switched from levetiracetam to brivaracetam for reported behaviour adverse events.
The cases support that people with epilepsy and ID who are experiencing behavioural adverse events from levetiracetam can safely be switched to brivaracetam, resulting in significant reductions in BtC and potentially improved seizure control. Nevertheless, these results must be interpreted with caution, as aetiology for BtC in people with ID is often multifactorial.
This is one of the first papers to date, according to the best of the authors’ knowledge, to describe improved behavioural profile in people with ID and epilepsy when switching from levetiracetam to brivaracetam.
Catatonia is increasingly recognised as a comorbid syndrome of Autism Spectrum Disorder (ASDs). The assessment and management of individuals with comorbid ASD and…
Catatonia is increasingly recognised as a comorbid syndrome of Autism Spectrum Disorder (ASDs). The assessment and management of individuals with comorbid ASD and intellectual disability (ID) adds a further dimension to this already complex presentation, with few cases identified in the literature. The paper aims to discuss these issues.
This paper presents four cases of catatonia in individuals with comorbid ASD and ID. The diagnostic challenges, response to treatment and prognosis are discussed whilst comparing with the existing literature.
A high index of suspicion is required to recognise the subtle catatonic features seen in patients with ASD and ID. Clinicians should be particularly vigilant following stressful events in young adults. The assessment of catatonia in ASDs and ID requires a pragmatic approach given the lack of suitable diagnostic tools and difficulties completing investigations. Caution is advised when using rating scales as they are not validated in ID. The mainstay of treatment is lorazepam, although responses vary.
The discussion of these four cases strengthens the existing literature, and highlights the implications a comorbid diagnosis of ID has on the assessment and management of catatonia in ASDs.